Preventing an increase in pulmonary vascular resistance during the anesthetic management of patients with Fontan circulation is vital. Moreover, since cardiac output is dependent on the preload, dehydration or excessive transfusion can lead to circulatory failure. We report a case of general anesthesia for multiple tooth extractions in a 12-year-old boy with Fontan circulation who was fitted with a pacemaker. The pacemaker was programmed for dual chamber (DDD) pacing, with heart rates of 70 and 120 bpm as the lower and upper limits, respectively. Increased intrathoracic pressure associated with positive pressure ventilation increases the pulmonary vascular resistance ; hence, respiration was managed with spontaneous breathing using a laryngeal mask airway (LMA). A preoperative infusion was administered to correct dehydration. Since a reduction in systemic vascular resistance and the suppression of myocardial contraction caused by anesthetic agents are features of Fontan circulation, propofol was used in combination with ketamine, which has a sympathomimetic action. The patient’s hemodynamics remained stable during the insertion of the LMA. Anesthesia was maintained using ketamine, propofol, oxygen, and air. Patients with Fontan circulation are prone to circulatory failure caused by bradycardia and tachycardia ; hence, the patient was fitted with a pacemaker. In the present case, the airway was managed using an LMA with spontaneous breathing to avoid a reduction in preload caused by increased pulmonary vascular resistance. Thus, anesthesia was maintained with a combination of propofol and ketamine to avoid circulatory suppression caused by anesthetics, ensuring a smooth anesthetic management.
Gag reflex is an undesirable reflex that can be problematic for dentists performing oral procedures. Glossopharyngeal nerve block provides reliable pharyngeal paralysis and has been used during tonsillectomy or fiberoptic intubation to both inhibit the gag reflex and provide pain relief. Intravenous sedation is an option for inhibiting the gag reflex during dental treatment, but it is insufficient for patients with a severe gag reflex. We report two patients with severe gag reflex who were successfully managed using a combination of intravenous sedation and glossopharyngeal nerve block. In both patients, the dental treatment was initially planned to be performed under intravenous sedation because of severe gag reflex and dental phobia. However, the gag reflex could not be sufficiently suppressed even with intravenous sedation and was obstructing the upper airway. Therefore, a combination of intravenous sedation and glossopharyngeal nerve block was planned for a subsequent dental treatment. The glossopharyngeal nerve block inhibited the gag reflex during dental treatment and allowed the dental treatments for the two patients with severe gag reflex to be completed. Although gag reflex is usually produced by mechanical stimulation at five intraoral trigger zones, intravenous sedation might be necessary because psychological factors, such as dental phobias, can also induce a gag reflex.
Micrognathia associated with bilateral temporomandibular joint (TMJ) ankylosis is often accompanied by obstructive sleep apnea. Perioperative airway management should be carefully considered after the mobilization of the mandible in such patients because the tongue root is likely to be in a more retracted position. We experienced a surgical case of traumatic TMJ ankylosis in which nasal continuous positive airway pressure (CPAP) was applied postoperatively. A 19-year-old woman was diagnosed as having TMJ ankylosis, with a maximum possible mouth opening of 5 mm. A tracheostomy was performed before the induction of general anesthesia to secure an intraoperative airway and also to ensure postoperative airway patency. Bilateral TMJs were mobilized by reduction of the fibrous and bony ankylosis. After the partial closure of the tracheostomy, the severity of sleep apnea was evaluated. The apnea-hypopnea index (AHI) score was 49.6, and the Oxygen Desaturation Index (ODI) score was 18.9. Since subcutaneous emphysema arising from a prolonged positive airway pressure was a concern, the application of CPAP was postponed. After confirming the closure of the tracheostomy, nasal CPAP was applied. A subsequent sleep study showed an improvement, and the AHI and ODI score decreased to 7.1 and 3.5, respectively. The patient’s clinical course was uneventful, and she was discharged on postoperative day 17th. The present case illustrates the importance of careful consideration of postoperative obstructive sleep apnea after TMJ mobilization in patients with severe micrognathia. The appropriate timing of the application of CPAP should be planned postoperatively.
Hoarseness, which develops as a symptom of vocal cord paralysis, vocal cord atrophy, or nasogastric tube syndrome (NGTS), is a complication caused by tracheal intubation.
A 25-year-old man underwent orthognathic surgery under general anesthesia. Nasotracheal intubation was performed with a 7.5-mm I. D. tube, and the tube was fixed in a manner such that the tip of the tracheal tube was 28 cm distant from the patient’s nostril. A nasogastric tube was inserted immediately after intubation. The duration of tracheal intubation was 12h, 34 min. The day after surgery, the patient developed hoarseness. Laryngeal endoscopy showed reduced volumes of bilateral vocal cords and insufficient movement during sustained vowel uttering, suggesting vocal cord atrophy. This atrophy might have resulted from the sustained compression of the vocal cord by the tracheal tube. Although distinguishing between NGTS after general anesthesia and tracheal intubation-induced compression as causes of hoarseness can be difficult, the possibility of NGTS as a cause of hoarseness should be considered in patients who have had a nasogastric tube inserted. To evaluate the severity of hoarseness and its time course, the GRBAS scale and the maximal phonation time (MPT) were used until the hoarseness disappeared. These methods can be performed easily without requiring special equipment and have been reported to be useful for the objective evaluation of the severity of hoarseness and the effects of treatment. In the present case, we were able to monitor the patient’s hoarseness appropriately using the GRBAS scale and the MPT.
We experienced a case of intravenous sedation for a patient with a history of fulminant myocarditis complicated by a complete atrioventricular block (AV block) who required dental implant surgery. The patient was a 70-year-old man with a history of low cardiac output syndrome caused by myocarditis with a concomitant complete AV block.
The patient had been visiting our hospital for dental implant surgery. Two months after his first implant surgery, he was hospitalized with fulminant myocarditis. After discharge, he wished to undergo further implant surgery. Although a first-degree AV block persisted, the patient’s cardiac function was well preserved. Accordingly, a second-stage implant surgery and implant placement surgery for other sites were scheduled. To minimize the cardiovascular changes, 1 : 160,000 epinephrine with a 2% lidocaine hydrochloride solution was used. Catecholamines, atropine sulfate and a transcutaneous pacing device were prepared to cope with symptomatic bradycardia. A 5-point lead electrocardiogram was performed to monitor any ST changes. Intravenous sedation with midazolam was performed to obtain a stable hemodynamic condition. As a result, the patient’s heart rate and blood pressure were stable throughout the surgery, and bradycardia was not observed. Nine months after this surgery, an implant placement surgery for other sites was performed. The patient’s cardiac function was stable, and the AV block had disappeared at this point in time. Similar systemic management was performed, and no abnormal symptoms were observed.
We report a case of intravenous sedation using an opioid in a patient with a chemical dependence on a medical narcotic analgesic.
A 77-year-old man with rheumatoid arthritis had used an analgesic (TRAMSET®) containing tramadol hydrochloride and acetaminophen for intractable chronic pain for a long period of time. Because he had used the analgesic as an anti-anxiety drug and a sleep-inducing drug, we were concerned that he might be chemically dependent on the opioid.
A sequestrectomy of the mandible was planned. Because he had experienced discomfort while receiving local anesthetic injections during previous dental treatments, intravenous sedation was scheduled for his operation. During the first attempt at intravenous sedation, midazolam and propofol were used to manage the sedation. When the operation began, the patient began to act out, resulting in an unrested condition. We then stopped the sedation and the operation was postponed. His state of unrest was suspected to have arisen from intense pain. On our second attempt at sedation, we used a sufficient dose of a narcotic analgesic. We provided sufficient local anesthesia, and we tried to relieve the postoperative pain by adding acetaminophen. As a result, the patient was free from any discomfort and intractable pain.
Insufficient analgesia and sedation are known to trigger addiction to opioids ; thus, adequate analgesic use during surgery is critical for patient management, even if a patient has a possible chemical dependency. The present case suggests that anesthesiologists should observe the behavior of patients with possible chemical dependencies and should take such behavior into consideration when selecting the analgesic type and administration dose.